Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 98, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2004, 6:45 PM CDT for Jasper County, Polk County, Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 6:45 PM CDT (23:45 UTC)
- Expired
- May 17, 2004, 7:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Jasper County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 28 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -418 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
939 WUUS53 KDMX 172345 SVRDMX IAC099-153-180045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 644 PM CDT MON MAY 17 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JASPER COUNTY IN CENTRAL IOWA POLK COUNTY IN CENTRAL IOWA THIS INCLUDES THE CITY OF DES MOINES * UNTIL 745 PM CDT * AT 641 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ALTOONA...OR ABOUT 11 MILES NORTHEAST OF DES MOINES...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MITCHELLVILLE AROUND 650 PM... NEAR VALERIA AROUND 700 PM... NEAR MINGO AROUND 710 PM... 7 MILES NORTHWEST OF LAMBS GROVE AROUND 730 PM AND NEAR BAXTER AROUND 735 PM. DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. AN AMATEUR RADIO SPOTTER REPORTED HAIL TO GOLFBALL SIZE IN ALTOONA AT 643 PM. LARGE HAIL CAN CAUSE SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE. SEEK SAFETY IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MONDAY EVENING FOR SOUTHWESTERN IOWA. LAT...LON 4185 9380 4152 9379 4152 9277 4186 9277 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:12 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 17, 4:12 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 412 PM CDT SUN MAY 17 2004 .DISCUSSION... PCPN IS OCCURRING ALG AND AHD OF THE H8 FNT AS IT SINKS SWD ACRS THE STATE TNGT. DESTABILZATION HAS OCCURRED IN SERN NEB AND IS ADVECTING INTO SWRN IA. ACTION WL SLOWLY SINK SWD OVRNGT WITH SOME THREAT OF LOCALLY HVY RAIN IN THE SC AND SERN COUNTIES. GREAT INSTABILITY IS BEING HINDERED BY CLDS. WND FLDS ARE NOT SUPER GREAT FOR ORGANZIED CONVECTION AS FAR AS SUBSTANTIAL SUPERCELLS. COULD GET SOME ORGANIZED MULTICELLS WITH WND DAMAGE POTENTIAL.. BNDRY WL CONTINUE TO BE THE FOCUS TMR AND TMR NGT IS IS HALTS IN NRN MO AND LIFTS BACK NWD. WITH BROAD WSW FLOW ALF...BNDRY WL HANG IN THE IA VCNTY THE RMDR OF THE WEEK. HAVE DFCTLY REMOVING PCPN FM ANY FCST PD...BUT DID TRY TO DO THAT...FAVORING SOME AREAS OF THE FA OVR OTHERS. AT THE MOMENT WED NGT/THU/THU NGT LOOK PROMISING FOR SGFNT WX. FRI LOOKS TO THE LEAST ACTIVE DAY AS BNDRY SHOULD BE ALG THE MN BDR. AS ALRDY MENTIONED BROAD WRN U.S. TROF WL CONT TO EJECT WAVES IN THE FLOW WITH CONT THREAT INTO THE WKEND. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MYERS
Hazardous weather outlook, May 17, 5:40 AM CDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 540 AM CDT MON MAY 17 2004 IAZ004>007-015>017-023-024-033-181100- CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WINNEBAGO-WORTH- 540 AM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA NORTHWEST OF A LINE FROM SAC CITY TO IOWA FALLS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS IS EXPECTED AT THIS TIME. HOWEVER SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH THE STORMS REMAINING BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT CHANCE FOR THUNDERSTORMS IS WEDNESDAY AND WEDNESDAY NIGHT INTO THURSDAY...THEN FRIDAY THROUGH SUNDAY AS SEVERAL FRONTAL SYSTEMS MOVE THROUGH THE AREA. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND THURSDAY. IAZ025>028-034>039-044>050-057>062-070>075-181100- ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS- CRAWFORD-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN- JASPER-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA- WARREN-WEBSTER-WRIGHT- 540 AM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA SOUTH OF A LINE FROM SAC CITY TO IOWA FALLS AND NORTH OF A LINE FROM CRESTON TO OTTUMWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK THAT ISOLATED SEVERE THUNDERSTORMS DEVELOPING LATE IN THE AFTERNOON. THE MAIN THREAT WOULD BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY AND TUESDAY NIGHT THEN AGAIN WEDNESDAY THROUGH SUNDAY AS SEVERAL FRONTAL SYSTEMS MOVE THROUGH THE AREA. THE MAIN THREAT LATE TUESDAY AND TUESDAY NIGHT INTO EARLY WEDNESDAY WOULD BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. SPOTTERS MAYBE NEEDED LATE TUESDAY AND TUESDAY EVENING INTO EARLY WEDNESDAY. THE IAZ081>086-092>097-181100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR- UNION-WAPELLO-WAYNE- 540 AM CDT MON MAY 17 2004 HIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA SOUTH OF A LINE FROM CRESTON TO OTTUMWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK THAT ISOLATED SEVERE THUNDERSTORMS DEVELOPING LATE IN THE AFTERNOON. THE MAIN THREAT WOULD BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY AND TUESDAY NIGHT AND INTO EARLY WEDNESDAY. MORE THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH SUNDAY AS SEVERAL FRONTAL SYSTEMS MOVE THROUGH THE AREA. SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT AND EARLY WEDNESDAY WITH THE MAIN THREAT LARGE HAIL AND DAMAGING WINDS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. SPOTTERS MAYBE NEEDED THE MONDAY...TUESDAY NIGHT AND EARLY WEDNESDAY. FORSTER
In the hours before
Local storm report, May 17, 6:12 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
612 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL JOHNSTON 41.69N 93.70W
05/17/2004 1.00 INCH POLK IA NWS EMPLOYEE
QUARTER SIZE HAIL OBSEREVED AT NATIONAL WEATHER SERVICE
OFFICE. HAILED APPROXIMATELY 3 MINUTES FROM 602 PM TO 605
PM.
&&
MRLocal storm report, May 17, 6:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 6 SE DEXTER 41.45N 94.16W
05/17/2004 0.75 INCH MADISON IA TRAINED SPOTTER
&&
JUNGBLUTHLocal storm report, May 17, 6:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 7 N BRIDGEWATER 41.35N 94.67W
05/17/2004 1.00 INCH ADAIR IA EMERGENCY MNGR
REPORTED BY EMERGENCY MANAGEMENT.
&&
MRLocal storm report, May 17, 6:34 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL WINTERSET 41.34N 94.02W
05/17/2004 1.75 INCH MADISON IA TRAINED SPOTTER
REPORTED BY SPOTTER.
&&
MRLocal storm report, May 17, 6:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 1 N WINTERSET 41.35N 94.02W
05/17/2004 0.88 INCH MADISON IA TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER. HAILED FOR APPROXIMATELY 5
MINUTES FROM 623 PM TO 627 PM.
&&
MRLocal storm report, May 17, 6:41 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
641 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL NE WINTERSET 41.34N 94.02W
05/17/2004 1.00 INCH MADISON IA TRAINED SPOTTER
REPORTED BY SPOTTER.
&&
MRThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 45 min |
| May 17, 5:05 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 55 min |
| May 17, 5:22 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 38 min |
| May 17, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 48 min |
| May 17, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 47 min |
| May 17, 6:02 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 43 min |
| May 17, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 52 min |
| May 17, 6:39 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 51 min |
| May 17, 6:44 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 61 min |
| May 17, 6:59 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Union | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.